Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Pittsburgh, PA

April 25, 2010Allegheny County, Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 25, 2010, 2:56 PM EDT for Allegheny County, Greene County, Washington County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2010, 2:56 PM EDT (18:56 UTC)
Expired
Apr 25, 2010, 3:45 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Allegheny County, PA, Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:30 PM EDTTSTM WND DMGSouth Park Township, PALARGE BRANCHS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 11:54 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2010-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2010-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS51 KPBZ 251856
SVRPBZ
PAC003-059-125-251945-
/O.NEW.KPBZ.SV.W.0021.100425T1856Z-100425T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT SUN APR 25 2010

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTH CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
  NORTH CENTRAL GREENE COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 345 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF CLAYSVILLE...MOVING
  NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  CLAYSVILLE...         WASHINGTON...         CANONSBURG...
  MCMURRAY...           UPPER SAINT CLAIR...  OAKDALE...
  MOUNT LEBANON...      JEFFERSON BORO...     ELIZABETH BORO...
  CARNEGIE...           BRIDGEVILLE...        BETHEL PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 4045 8012 4029 7984 3995 8029 4009 8051
TIME...MOT...LOC 1856Z 222DEG 21KT 4009 8030

$$
1 follow-up statement
969 
WWUS51 KPBZ 251909
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT SUN APR 25 2010

PAC003-059-125-251945-
/O.CON.KPBZ.SV.W.0021.000000T0000Z-100425T1945Z/
WASHINGTON PA-ALLEGHENY PA-GREENE PA-
309 PM EDT SUN APR 25 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR GREENE...ALLEGHENY AND WASHINGTON COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR LABORATORY...MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  WASHINGTON...         CLAYSVILLE...         CANONSBURG...
  MCMURRAY...           UPPER SAINT CLAIR...  BRIDGEVILLE...
  BETHEL PARK...        MOUNT LEBANON...      JEFFERSON BORO...
  ELIZABETH BORO...     CARNEGIE...           BALDWIN...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

LAT...LON 4045 8012 4029 7984 3995 8029 4009 8051
TIME...MOT...LOC 1909Z 223DEG 23KT 4016 8021

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 12:26 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 25, 12:26 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1226 PM EDT SUN APR 25 2010

.SYNOPSIS...
LOW PRESSURE WILL BRING PERIODS OF SHOWERS THROUGH TUESDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS QUICKLY DEVELOPING ALONG BOUNDARY ACROSS OHIO AHEAD
OF UPPER LOW APPROACHING LOWER OHIO VALLEY. ADDITIONAL DEVELOPMENT EARLY
THIS AFTERNOON ACROSS THE SOUTHEAST RIDGES. SEVERE THUNDERSTORM
WATCH 103 IN EFFECT UNTIL 800 PM.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THUNDERSTORMS WILL WEAKEN THIS EVENING...WITH SHOWERS FOR THE
REMAINDER OF THE OVERNIGHT. UPPER LEVEL LOW PRESSURE WILL PERSIST
THROUGH TUESDAY...WITH A SLOW DECREASE IN SHOWER COVERAGE WEST TO
EAST. COOLER AIR WILL SWEEP ACROSS THE REGION BEHIND THE COLD
FRONT...WITH BELOW NORMAL DAYTIME TEMPERATURES EXPECTED
MONDAY/TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PRECIP WILL SUBSIDE FROM NORTHWEST TO SOUTHEAST TUESDAY NIGHT INTO
WEDNESDAY...AS THE LOW PRESSURE SYSTEM EXITS. A HIGH PRESSURE RIDGE
WILL THEN BUILD IN FOR WEDNESDAY AND HOLD INTO THURSDAY NIGHT. END
OF THE WEEK STILL A BIG QUESTION AS DIFFERENCES IN MODEL SOLUTIONS
MAKE IT DIFFICULT TO ANY CONFIDENCE IN TIMING OF SYSTEMS. WOULD
EXPECT CHANGES TO THE END OF THE LONG TERM.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

COLD AIR ALOFT ASSOCIATED WITH AN UPPER LOW WILL CONTINUE MOVING
EAST INTO THE AREA THIS AFTERNOON ALLOWING THE ATMOSPHERE TO
DESTABILIZE. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING AND BE
SCATTERED ACROSS THE REGION THROUGH AROUND 02Z. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND HAIL.

THE REMNANTS OF THE UPPER LOW CONTINUES TO AFFECT THE REGION MONDAY
AND TUESDAY WITH SCATTERED SHOWERS POSSIBLE. MVFR TO VFR EXPECTED
TO CONTINUE WITH SOME SHOWERS. HIGH PRESSURE TO BUILD INTO REGION
WEDNESDAY AND THURSDAY WITH PREVAILING VFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 25, 12:02 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT SUN APR 25 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261615-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1202 PM EDT SUN APR 25 2010

...SEVERE THUNDERSTORM WATCH 103 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-261615-
FOREST-
1202 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 25, 1:39 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             ZANESVILLE              39.95N 82.01W
04/25/2010  E1.00 INCH       MUSKINGUM          OH   PUBLIC

&&

RSMITH
Local storm report, Apr 25, 1:50 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             ZANESVILLE              39.95N 82.01W
04/25/2010  E1.25 INCH       MUSKINGUM          OH   PUBLIC

            PUBLIC REPORTED HAIL ONE AND ONE QUARTER INCH IN SIZE IN
            THE ZANESVILLE AREA.

&&
Local storm report, Apr 25, 1:59 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             ZANESVILLE              39.95N 82.01W
04/25/2010  E0.75 INCH       MUSKINGUM          OH   PUBLIC

            PUBLIC REPORTED HAIL 0.75 INCHES IN DIAMETER.

0127 PM     HAIL             ZANESVILLE              39.95N 82.01W
04/25/2010  E1.00 INCH       MUSKINGUM          OH   PUBLIC

            PUBLIC REPORTED ONE INCH HAIL IN THE ZANESVILLE AREA AT
            127PM.

0139 PM     HAIL             ZANESVILLE              39.95N 82.01W
04/25/2010  E1.25 INCH       MUSKINGUM          OH   PUBLIC

            PUBLIC REPORTED HAIL ONE AND ONE QUARTER INCH IN SIZE IN
            THE ZANESVILLE AREA.

&&
Local storm report, Apr 25, 2:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     KIMBOLTON               40.15N 81.57W
04/25/2010                   GUERNSEY           OH   LAW ENFORCEMENT

            TREES REPORTED DOWN IN THE VICINITY OF THE TOWN OF
            KIMBOLTON AS REPORTED BY LOCAL LAW ENFORCEMENT.

&&
Local storm report, Apr 25, 2:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     MIDVALE                 40.44N 81.37W
04/25/2010                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES EROPRTED DOWN BY LOCAL LAW ENFORCEMENT.

&&
Local storm report, Apr 25, 2:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT SUN APR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             CAMBRIDGE               40.03N 81.59W
04/25/2010  E0.88 INCH       GUERNSEY           OH   PUBLIC

&&

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:43 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland47 min
Apr 25, 3:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Washington, Westmoreland45 min
Apr 25, 4:37 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson38 min
Apr 25, 4:54 PM EDTSevere Thunderstorm WarningPBZMercer, Venango36 min
Apr 25, 5:22 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango38 min
Apr 25, 5:24 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Mercer, Venango36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.